25 Aug 06
By SM Corbett,J Moore, JA Rebuck, FB Rogers, CM Greene
Critical Care Medicine 2006;34:2479-2483
A 21-yr-old male with traumatic brain injury was administered high doses of propofol for sedation and intracranial pressure control combined with vasopressor therapy to maintain cerebral perfusion pressure >60 mmHg. He developed a significant metabolic acidosis with a lactic acid level of 10.9 mmol/L.
Measurements and Main Results
An exploratory abdominal laparotomy was negative for traumatic injury. During the procedure, the propofol infusion was considered a possible cause and was discontinued. On review, it became apparent that a combination of high-dose propofol and catecholamines were responsible for the lactic acidosis. An echocardiogram revealed severe left ventricular dysfunction and cardiomyopathy, which resolved within 19 days.
High-dose propofol should be avoided and alternative agents should be instituted for sedation and intracranial pressure management. The use of catecholamine infusions to maintain cerebral perfusion pressure in the setting of a high-dose propofol infusion may be pharmacologically unsound and may be a triggering factor for propofol infusion syndrome. Identification of the syndrome and discontinuation of propofol resulted in complete reversal of symptoms in the case described.